MAUDE Adverse Event Report: CAREFUSION, INC CRABTREE DISSECT JIMMY LG TIP BLADE 2MM; HOOK, MICROSURGICAL EAR

CAREFUSION, INC CRABTREE DISSECT JIMMY LG TIP BLADE 2MM; HOOK, MICROSURGICAL EAR
Model Number AU15190
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Initial emdr: there was no sample or photo available to bd for evaluation.Therefore, bd was unable to perform a thorough investigation to verify the reported issue.Since, an investigation could not be performed bd was unable to determine a possible root cause.The manufacturing facility has been notified of this incident and the findings.A review of the device history record was performed and no quality issues were found during production.If a sample does become available for investigation a supplemental emdr will be submitted with the investigation results.
 
Event or Problem Description
Tip of the device broke off during use in a tympanoplasty and mastoidectomy.It fell into the patient's ear and was cleared out using suction.There was no adverse effect to the patient and procedure was completed successfully with no delay.
 
Additional Manufacturer Narrative
(b)(4) supplemental emdr.A au15190 crabtree dissect jimmy lg tip blade 2mm device was returned for manufacturing evaluation.The sample was returned for evaluation with lot code j20 and the normal authentic v.Mueller etchings in the normally etched location on the handle end.The lot code indicated a manufacture date of october 2020.Upon initial inspections the sample was displayed in normal conforming state, no broken parts, no damages, and no heavy wear and tear was observed.Overall, the sample surface's displayed light wear at the working ends, slight discoloration, and some scuffing/scratching.Based off the visual inspection the reported failure mode was confirmed at the working end, the very tip of the sample had broken off and was not returned or noted anywhere in sample packaging.Upon magnified inspections, the break area was noted to be discolored and broken approximately at the right-angle bend of the tip.The broken tip was not available hence it was estimated that approximately 0.080 inch of the tip had broken off and went missing.The break was characterized as a possible ductile type break upon possible impact.For further investigations the sample was measured per product specifications at 4 different points.Dimensions 1 and 4 were noted to be within conformance but, dimensions 2 and 3 could not be measured due to the missing broken tip.Dimensions 1 and 4 were measured on the thicker side of the product specifications.The sample was also tested for hardness and found to be within conformance.The hardness was measured at 50 ¿ 51 hrc, which was within conformance for this device.Additionally, the shaft was noted to be malleable as normally manufactured.It should be noted that this and similar products are manufactured, marketed, and sold as malleable at the shaft.No bending of the shaft was observed and no further damages, cracks, or signs of breaking or weakening were found.The sample was determined to be normally manufactured and conforming before the failure mode occurred.The observations made on the broken area indicate that possible excessive forces were applied at the tip causing it to break but the specific scenario of how the break occurred are not known.H3 other text: n/a.
 
Event or Problem Description

Brand Name
CRABTREE DISSECT JIMMY LG TIP BLADE 2MM
Common Device Name
HOOK, MICROSURGICAL EAR
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
MDR Report Key11761517
Report Number1423507-2021-00029
Device Sequence Number14172749
Product Code JYL
UDI-Device Identifier10885403011580
UDI-Public(01)10885403011580
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAU15190
Device Catalogue NumberAU15190
Device Lot NumberJ20
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/20/2021
Supplement Date Received by Manufacturer06/04/2021
Initial Report FDA Received Date05/03/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;